Drug Allergy and Reactions

Dr. Powlin Manuel is retired as of 1/1/22.

Drug Allergies

Many patients develop reactions to medications.  It is a very common problem. The reasons for the reactions vary and a proper understanding of these issues will be helpful.

Anaphylaxis

Anaphylaxis is an acute allergic reaction. Reactions due to anaphylaxis could be life threatening. In anaphylaxis your immune system makes an antibody called IgE. On exposure to the mediation you are allergic to, your immune system cells release chemicals such as histamine and leukotrines. These chemicals cause flushing, itching, hives, swelling, wheezing and loss of blood pressure. These types of allergic reactions occur usually within one hour of taking the drug.

Hives
The reactions causing hives can be the result of the mechanism explained for anaphylaxis. Hives can appear many days after taking medication. The hives can at times last many days because of the reactions to the drugs which get bound to the body tissue.

Skin Rashes
Rashes are the most common expressions of allergy to drugs. The rashes typically start on the trunk and spread to the arms and legs, and are associated with itching. Usually the skin rashes start one to two weeks after the exposure. Sometimes there could be associated peeling of skin. At times the drugs such as ampicillin cause such rashes only in the presence of certain virus infections. In these instances, the patient may not be allergic to the drug in future.

Serious Skin Rashes
Skin rashes with bleb formation can be at times serious. These rashes are often associated with a pattern of inner and outer rings. If such a rash is associated with fever and involvement of eyes and mouth, it is called Steven- Johnson syndrome.

Joint Pains, Muscle Pains, Kidney Disorders, Anemia etc

The drug allergies at time can cause joint and muscle pains, nephritis, anemia and other blood disorders. This is due to the fact body produces antibodies of types IgG and IgM. These types of antibodies form complexes with the allergenic drugs and can result in the destruction of blood vessels on skin, causing blood spots (purpura). At times, the reactions are caused by the metabolic products of the drugs rather than the medications themselves. The reactions caused by ceclor, cefzil, epilepsy medications, and sulfa drugs may belong to this group.

Drug Fever

Some patients develop fever while on antibiotics and become afebrile when taken off antibiotics. This apparently is due to fever-producing substances generated by the immune cells on exposure to the specific antibiotics.

Penicillin Allergy

As allergists, we come across many patients who are considered to be allergic to penicillin because of previous diagnosis established sometime in the past. Most often there is history of developing skin rash associated with use of penicillin in the past.  Because of the label, these patients are treated with alternative antibiotics, which are very likely much potent than penicillin exposing to the risk of higher side effects.
The fact is that penicillin allergy is much less common than the reported incidences. We find only a fraction of patients who are labeled as penicillin-allergic,  are really allergic. This is based on the negative tests, when we do the test for penicillin allergy. Macy, E. & Nagor, E.W. (2012) found in their research on this subject that only 0.8% of all cases of patients referred with the diagnosis of penicillin allergy had a positive allergy test. Visit www.jaci-inpractice.org/article/S2213-2198(13)00123-2/fulltext for details of this research and their findings.
The over-diagnosis of penicillin allergy and the reason for the patients being told that they are allergic come from the fact that the rash was probably due to the condition for which penicillin was prescribed. The rash was probably caused by a virus, and it had nothing to do with real allergy to penicillin. Allergists can perform an allergy test to rule out allergy to penicillin.

Penicillin allergy is claimed to be common; however only 15% of those with the history shows real sensitivity. Skin tests and blood tests are available for penicillin allergy tests.

Ampicillin and Amoxicillin Allergy

At times patients may develop rash after taking ampicillin or amoxicillin by still may not be allergic to penicillin. This could be due to associated viral infections. Most patients with penicillin allergy can not receive medications containing ampicillin or amoxicillin.

Cephalosporin Allergy
Only two percent of those allergic to penicillin are allergic to cephalosporin and hence should be able to tolerate them.

Sulfa Drug Allergy
There is no specific test for allergy to sulfonamide drugs. Immune reactions to sulfa are common. Because of the special type of structure of the drugs people with reaction to sulfa drugs can also react to medications used to treat arthritis, certain oral ant diabetic agents and diuretics.

Allergy to other Antibiotics
There is no accurate test available to test for allergy to antibiotics like Cipro. Reactions have been reported to these agents and they are thought to be non-immune in nature.

Allergy to Local Anesthetics
Allergy to local anesthetics are rare. Tests are available at the allergist’s office.

Allergy to Aspirin
The symptoms due to allergy to aspirin drugs used to treat arthritis are usually caused by blockage of certain enzymes with over production of chemical known as leukotrines. The symptoms can be as severe as any allergic reaction. Desensitization is possible and drugs may be tolerated in smaller doses.

Allergy to Codeine and Narcotics
These reactions are not due to specific allergy but due to the nature of these drugs. They have the capacity to stimulate the immune cells directly and release chemicals similar to the ones produced during an allergic reaction. The symptoms could be similar to any allergic symptoms. These are rarely dangerous and are often dose related. Patients can still use them in smaller doses.

Reactions to ACE Inhibitors
Reactions to medication of the class of ACE inhibitors used to treat high blood pressure are common. The most common is cough, but more serious reactions can occur. There is no test, available as there is no proof of allergic or immune components.

Allergic Reactions to Radioactive Dyes
These reactions are not rare. There is no evidence of specific allergy: rather they are caused by these agents activating blood cells to produce chemicals causing symptoms of allergy. These patients can be pretreated to prevent allergy reactions and still take the test.

Allergic Reactions to Additives and Preservatives
You can develop allergic reactions to additives and preservatives added to the medications even though you are not allergic to the drug. These include propylene glycol, parabens, thimersol, and gelatin.